Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 119, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 3:13 AM CDT for Audrain County, Montgomery County, Pike County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 3:13 AM CDT (08:13 UTC)
- Expired
- May 8, 2023, 4:00 AM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Montgomery County, MO, Pike County, MO
The radar
The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -3.3
The text
As transmitted.
093
WUUS53 KLSX 080813
SVRLSX
MOC007-139-163-080900-
/O.NEW.KLSX.SV.W.0119.230508T0813Z-230508T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
313 AM CDT Mon May 8 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Audrain County in central Missouri...
Northern Montgomery County in east central Missouri...
Southwestern Pike County in northeastern Missouri...
* Until 400 AM CDT.
* At 313 AM CDT, a severe thunderstorm was located over Laddonia,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vandalia, Wellsville, Laddonia, Bellflower, Farber, Martinsburg,
Buell, New Hartford, Middletown, Rush Hill, and Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 9176 3934 9172 3932 9172 3932 9148
3927 9120 3895 9139 3921 9183
TIME...MOT...LOC 0813Z 298DEG 34KT 3922 9168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney3 follow-up statements
373
WWUS53 KLSX 080828
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
328 AM CDT Mon May 8 2023
MOC007-139-163-080900-
/O.CON.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Audrain MO-Montgomery MO-Pike MO-
328 AM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...NORTHERN MONTGOMERY
COUNTY IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN
NORTHEASTERN MISSOURI...
At 327 AM CDT, a severe thunderstorm was located over Wellsville,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 315 AM a 58 mph wind gust was reported
at Mexico Memorial Airport.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vandalia, Wellsville, Laddonia, Bellflower, Farber, Martinsburg,
Buell, New Hartford, Middletown, and Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 9165 3932 9148 3927 9120 3895 9139
3913 9169
TIME...MOT...LOC 0827Z 301DEG 37KT 3908 9152
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Carney889
WWUS53 KLSX 080850
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
350 AM CDT Mon May 8 2023
MOC007-080859-
/O.CAN.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Audrain MO-
350 AM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AUDRAIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and northeastern Missouri.
LAT...LON 3914 9141 3930 9137 3927 9120 3895 9139
3902 9148
TIME...MOT...LOC 0849Z 298DEG 34KT 3898 9127
$$
MOC139-163-080900-
/O.CON.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Montgomery MO-Pike MO-
350 AM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHEASTERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI AND
SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI...
At 349 AM CDT, a severe thunderstorm was located near Bellflower,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bellflower, Buell, New Hartford, Middletown, and Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9141 3930 9137 3927 9120 3895 9139
3902 9148
TIME...MOT...LOC 0849Z 298DEG 34KT 3898 9127
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Carney791
WWUS53 KLSX 080857
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
357 AM CDT Mon May 8 2023
MOC139-163-080907-
/O.EXP.KLSX.SV.W.0119.000000T0000Z-230508T0900Z/
Montgomery MO-Pike MO-
357 AM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY COUNTY
IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN
NORTHEASTERN MISSOURI WILL EXPIRE AT 400 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and northeastern Missouri.
LAT...LON 3914 9141 3930 9137 3927 9120 3895 9139
3902 9148
TIME...MOT...LOC 0857Z 298DEG 34KT 3895 9121
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:47 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 8, 12:47 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1247 AM CDT Mon May 8 2023 .SHORT TERM... (Through Late Monday Night) Issued at 326 PM CDT Sun May 7 2023 (Ongoing) MCV continues to slide to the northeast early this afternoon, moving through southeastern MO as of 20z. This combined with an old outflow boundary that is slowly sliding to the south and southwest just east of Mississippi River will be the focusing mechanism for storm development. Also, ML CAPE values are now around 3000 J/kg and the cap has diminished. Thus nearly all of the deterministic models and CAMs still indicate that this will continue to help initiate convection this afternoon through early this evening. As of 20z storms continue to flare up in this area with some becoming severe at this time. Main threats will be large hail and damaging winds, though a tornado or two is possible. SPC has issued a Severe Thunderstorm watch that is in effect until 02z Monday (9 PM). (Tonight - Monday Night) Still expect a bit of a break in activity late this evening. In the meantime, another shortwave trough over the Central Plains will slide southeast into the region. This combined with an increasing low level jet (40-50kts) and convergence along the associated cold front, will lead to convection developing over eastern NE/ southwestern IA/northwestern MO area late this evening. Initially it could start off as supercells then transition to an MCS complex after 06z Monday. As the low level jet veers to the west by early Monday morning and the line of storms slide south/southeast across the region, the storms will eventually weaken as the instability lessens and outflow outruns the complex after 09z-12z timeframe. The main severe threat will be damaging winds, especially over portions of northeast Missouri and west central Illinois. A possible issue with the low level jet veering to the west could be the potential for locally heavy rain, especially on the western flank of the complex over central Missouri with the latest HREF indicating localized probability-matched mean values up to 2-3 inches possible. However, this portion of Missouri is now in moderate drought conditions, thus it would take at least a 2 to 3 hour period of very heavy rain to cause any flash flooding, thus confidence is low for this to occur. Precipitation chances on Monday are hard to pin down at this time due to the uncertainty of where the morning convection and associated frontal boundary will be located. The majority of the CAMs have the front stalled out over the southern portions of the forecast area. Thus the highest POPs at this time will be along and south of I-70. However, still some uncertainty on how much the atmosphere will recover from the morning activity. By Monday night, as the surface low and associated upper level shortwave slide east into the Ohio Valley, the front will exit the region with the precipitation tapering off by daybreak on Tuesday. Temperatures through the short term will depend on the precipitation and cloud cover. Lows tonight will be in the low to mid 60s. As for highs on Monday, agree with previous discussion that temperatures will struggle to rise much over northern portions of the forecast area and the latest NBM blend has caught on to this with highs in the upper 70s. The rest of the forecast area will see highs in the low to mid 80s, if the atmosphere is allowed to recover and see some sunshine. Slightly cooler lows Monday night in the mid 50s to low 60s. Byrd .LONG TERM... (Tuesday through Next Sunday) Issued at 326 PM CDT Sun May 7 2023 Weak surface ridge will build into the region on Tuesday with dry and slightly cooler temperatures in the mid 70s to mid 80s. In the meantime, upper level trough will continue to deepen over the western CONUS. It will then begin to lift out towards the region on Wednesday. There will be several rounds of activity moving through the region for the rest of the forecast period. However, the latest deterministic as well as ensembles have differences in timing, strength and location for each round. At this time, the best chances of rain will be Thursday through Saturday. Byrd && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1238 AM CDT Mon May 8 2023 Multiple rounds of storms are possible through the forecast period, with confidence high in impacts at all terminals. Currently, storms in southern Illinois have produced outflow that is moving across the St. Louis metro area, causing winds to shift to out of the northeast for the KSTL, KSUS, and KCPS terminals. This outflow could also kick up additional showers and possibly a thunderstorm over the next couple of hours in the vicinity of these three terminals. The main focus for storms, however, remains to the west as a line of storms is developing across portions of northern and western Missouri. This line of storms will continue to move eastward through the overnight and early morning hours, bringing with it lightning, heavy rainfall, and possibly gusty winds as it passes over the local terminals. I also can't rule out ceilings dropping a little lower than currently forecast, but confidence remains higher in the forecasted values at the moment. This line of storms is expected to clear the local terminals later this morning, and confidence is high that ceilings will gradually improve through the remainder of the morning into the afternoon. Additional storms are then expected during the late afternoon in the vicinity of the KSTL, KSUS, and KCPS terminals. However, the overnight storms may modify the local airmass to the point that the afternoon chances for storms shifts further southward away from these three terminals. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 7, 3:34 PM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 334 PM CDT Sun May 7 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-082045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms through early this evening, primarily across eastern Missouri and southwestern Illinois. A few of the storms today could produce large hail and isolated wind gusts to 60 mph. A few tornadoes are also possible, though less likely. Another round of thunderstorms is likely after midnight tonight. The primary threat from these storms will be wind gusts of 60-70 mph across parts of northeast Missouri and west central Illinois. Large hail is also possible but less likely. The threat for damaging winds and large hail is lower, but still possible across the remainder of the area late tonight as the storms move southeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible again on Monday, primarily during the afternoon along and south of the I-70 corridor. Large hail and damaging winds are the primary threats. A few tornadoes are also possible, though less likely. There is a chance for thunderstorms again for Thursday through next Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
In the hours before
Local storm report, May 7, 9:14 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST 4 SW COLUMBUS 39.94N 91.19W
05/07/2023 M54 MPH ADAMS IL ASOS
FROM QUINCY REGIONAL BALDWIN FIELD.
&&
JPGLocal storm report, May 7, 9:25 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 1 S PALMYRA 39.78N 91.52W
05/07/2023 M47 MPH MARION MO TRAINED SPOTTER
GUST FRONT.
&&
JPGLocal storm report, May 7, 9:44 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 2 W MOUNT STERLING 39.99N 90.80W
05/07/2023 M47 MPH BROWN IL AWOS
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:40 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 34 min |
| May 8, 4:55 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 35 min |
| May 8, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 61 min |
| May 8, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 66 min |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.